Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 18, NWS El Paso, TX

August 28, 2016Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 28, 2016, 1:31 PM MDT for Grant County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2016, 1:31 PM MDT (19:31 UTC)
Expired
Aug 28, 2016, 4:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 170 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:19 PM MDTHEAVY RAIN 1.9White Signal, NMCO-OP CALLED BACK TO REPORT 1.90 INCHES OF RAIN HAD FALLEN AND HEAVY RAIN IS STILL COMING DOWN
Aug 28, 4:08 PM MDTHEAVY RAIN 2.65White Signal, NM24 HOUR RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WGUS54 KEPZ 281931
FFWEPZ
NMC017-282230-
/O.NEW.KEPZ.FF.W.0018.160828T1931Z-160828T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
131 PM MDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTHWESTERN NEW MEXICO...

* UNTIL 430 PM MDT

* AT 128 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. A COOP OBSERVER REPORTS OVER
  ONE INCH OF RAIN HAS ALREADY FALLEN AND CREEKS ARE FULL OF WATER
  NEAR WHITE SIGNAL. MORE RAIN IS EXPECTED IN THE NEXT FEW HOURS.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WHITE SIGNAL...
  TYRONE MINE...
  AND JACKS PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3265 10814 3237 10839 3247 10852 3264 10840
      3268 10822

$$

CRESPO
1 follow-up statement
426 
WGUS74 KEPZ 282023
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
223 PM MDT SUN AUG 28 2016

NMC017-282230-
/O.CON.KEPZ.FF.W.0018.000000T0000Z-160828T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
223 PM MDT SUN AUG 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL GRANT COUNTY...

AT 222 PM MDT...TRAINED WEATHER SPOTTER REPORTED THUNDERSTORMS
PRODUCING HEAVY RAIN IN WHITE SIGNAL. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN IN THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WHITE SIGNAL...
TYRONE MINE...
AND JACKS PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3265 10814 3237 10839 3247 10852 3264 10840
      3268 10822

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:10 AM MDT, 9 hours 21 minutes earlier.

Area forecast discussion, Aug 28, 4:10 AM MDT, 9 hours 21 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
410 AM MDT SUN AUG 28 2016

.SYNOPSIS...
A wet pattern will continue the next few days...though west of
the Rio Grande storms will be less numerous than the last couple
of days. Locally heavy rainfall will continue to be a threat. Then
toward next weekend moisture levels will drop somewhat as
westerly flow attempts to take over, which will significantly
reduce thunderstorm activity and allow temperatures to warm to a
little above normal.

&&

.DISCUSSION...
Another active thunderstorm day should be in store as a weak upper
low continues to drift toward New Mexico from the west. It ever so
slowly weakens before leaving a weakness aloft over the area.
Drier air tries to penetrate from the west but deep moisture
should remain intact along and east of the Rio Grande through
midweek if not longer. The western portion could see a slight
decrease in thunderstorms the next two days and more so beyond
then. Meanwhile the eastern half will again deal with locally
heavy rainfall and flash flooding in spots.

The models continue to advertise drier westerly flow overtaking
the area toward next weekend, but it seems to be pushed back with
each model run --- forever stuck in days 5 to 7! As we get into
September it's bound to happen so went along with the models and
greatly reduced thunderstorm activity after Thursday, though with
low confidence. Began increasing temps from a little below normal
to slightly above by then as well.

&&

.AVIATION...Valid 28/12Z-29/12Z. P6SM FEW-SCT080-100 SCT-
BKN150-200 thru pd with sct to nmrs mountain and sct lowland 1-3SM
TSRA BKN040-060 mainly after 17Z. Wind gusts to 40kts with
thunderstorms...otherwise E to SE winds AOB 12kts.

&&

.FIRE WEATHER...
A moderate low level easterly flow will be developing over the
region over the next couple of days which will keep deep moisture in
place. Scattered to numerous showers and thunderstorms are expected
through midweek with temperatures dropping to slightly below normal
due to the precipitation and expected cloud cover. Winds out of the
east may occasionally be gusty over 20 mph but relative humidities
will remain high...generally above 30 percent during this period.
Vent rates however will be fair to good due to weak winds aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 88  66  84  67 /  40  50  60  50
Sierra Blanca           86  64  83  63 /  50  40  60  40
Las Cruces              85  62  82  63 /  50  40  60  50
Alamogordo              87  63  84  62 /  50  40  50  50
Cloudcroft              67  47  64  47 /  70  60  90  70
Truth or Consequences   86  61  82  61 /  50  30  50  50
Silver City             81  56  78  57 /  60  40  60  40
Deming                  87  62  83  63 /  40  30  50  40
Lordsburg               90  62  86  63 /  40  30  50  30
West El Paso Metro      88  67  83  67 /  40  50  60  50
Dell City               87  64  84  62 /  50  30  50  50
Fort Hancock            89  67  86  66 /  50  30  50  40
Loma Linda              82  61  79  61 /  50  40  60  50
Fabens                  89  65  84  65 /  40  40  50  50
Santa Teresa            87  65  83  65 /  40  50  60  50
White Sands HQ          85  64  82  64 /  50  50  60  50
Jornada Range           85  61  82  61 /  50  40  60  50
Hatch                   86  63  84  63 /  50  40  50  50
Columbus                88  64  84  64 /  40  40  50  50
Orogrande               85  64  82  64 /  40  40  60  50
Mayhill                 73  51  69  50 /  70  60  80  70
Mescalero               76  52  72  52 /  70  60  80  70
Timberon                73  51  69  50 /  70  60  80  70
Winston                 79  51  76  51 /  70  40  60  50
Hillsboro               83  57  81  57 /  60  40  60  50
Spaceport               84  60  81  61 /  50  40  60  50
Lake Roberts            82  51  79  52 /  70  50  70  50
Hurley                  82  56  79  57 /  60  40  60  40
Cliff                   89  57  86  58 /  50  40  60  40
Mule Creek              85  53  83  54 /  50  30  60  40
Faywood                 84  57  81  58 /  60  40  60  50
Animas                  89  60  85  61 /  40  40  40  30
Hachita                 88  60  84  61 /  40  40  50  40
Antelope Wells          87  60  84  61 /  50  50  40  40
Cloverdale              83  58  79  59 /  50  50  40  30

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

01 Fausett
Hazardous weather outlook, Aug 28, 11:06 AM MDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1106 AM MDT SUN AUG 28 2016

NMZ401>417-TXZ418>424-291715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1106 AM MDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT. A FEW STORMS MAY PRODUCE HEAVY RAIN AND
ISOLATED FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT FOR HEAVY RAIN AND ISOLATED FLASH FLOODING WILL
CONTINUE ON MONDAY AND TUESDAYS. THE FOR FLASH FLOODING WILL
DIMINISH TOWARD THE END OF THE WEEK, BUT THE CHANCE FOR RAIN WILL
CONTINUE INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Aug 28, 1:26 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
126 PM MDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HEAVY RAIN       WHITE SIGNAL            32.56N 108.37W
08/28/2016  M1.10 INCH       GRANT              NM   CO-OP OBSERVER

            CO-OP OBSERVER IN WHITE SIGNAL CALLED AND REPORTED 1.10
            INCHES OF RAIN IN THE LAST HOUR.

&&

EVENT NUMBER EPZ1600310

BRICE

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:13 PM MDTSevere Thunderstorm WarningEPZDoña Ana47 min
Aug 27, 6:29 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero46 min
Aug 27, 6:38 PM MDTAreal Flood AdvisoryEPZDoña Ana112 min
Aug 27, 6:49 PM MDTSevere Thunderstorm WarningEPZDoña Ana26 min
Aug 27, 7:05 PM MDTSpecial Weather StatementEPZOtero25 min
Aug 27, 7:21 PM MDTSpecial Weather StatementEPZOtero39 min
Aug 27, 7:26 PM MDTFlash Flood WarningEPZOtero3 hr
Aug 27, 7:48 PM MDTFlash Flood WarningEPZOtero3 hr
Aug 27, 7:48 PM MDTSevere Thunderstorm WarningEPZDoña Ana57 min
Aug 28, 12:44 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 28, 1:50 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 28, 2:31 PM MDTSpecial Weather StatementEPZDoña Ana44 min
Aug 28, 3:19 PM MDTSevere Thunderstorm WarningEPZDoña Ana41 min
Aug 28, 4:02 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Aug 28, 4:48 PM MDTSevere Thunderstorm WarningEPZLuna29 min
Aug 28, 5:07 PM MDTSpecial Weather StatementEPZOtero38 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.